Colorado, 2022Tornadoes and Hail in Colorado, June 3, 2022
June 3, 2022 · NWS GLD · 15 events in 3 counties and zones
On June 3rd, thunderstorms developed along the Front Range of the Rocky Mountains during the late afternoon hours and moved eastward across east-central Colorado going into the evening hours. These thunderstorms produced hail up to a quarter in size, wind gusts up to 79 mph, and a few short lived tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On June 3rd, thunderstorms developed along the Front Range of the Rocky Mountains during the late afternoon hours and moved eastward across east-central Colorado going into the evening hours. These thunderstorms produced hail up to a quarter in size, wind gusts up to 79 mph, and a few short lived tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 3, 3:59 PM MST, 13 minutes earlier.
Area forecast discussion, Jun 3, 3:59 PM MST, 13 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
459 PM MDT Fri Jun 3 2022
.UPDATE...
Issued at 423 PM MDT Fri Jun 3 2022
Severe Thunderstorm Watch #305 is in effect until 10pm MDT/11pm
CDT for the following counties in Kansas: Cheyenne, Sherman, Wallace,
Greeley, Logan and Wichita. The primary hazards will be wind gusts
to 60 mph and hail to the size of quarters.
&&
.SHORT TERM...(This evening through Sunday night)
Issued at 254 PM MDT Fri Jun 3 2022
Across the Tri State area this afternoon, skies are a partly to
mostly sunny mix, as a veil of low and mid clouds still persists
from this morning but has spread a bit further eastward. Despite the
cloud cover, temperatures across the region are mainly in the 70s,
with a few locales around 80F. These warm temperatures are aided by
a strong southerly gradient, with gusts up to 30 to 35 mph at times.
The main weather concerns in the short term period will focus on the
potential for severe wx later this afternoon on into the mid evening
hours. Strong to severe storms are also possible this weekend as
well for pretty much the same timeframes.
The latest RAP40 500mb analysis along with mid level water vapor is
currently showing a ridge over the central Rockies. Beneath this, a
700 mb trough is moving east across the Rockies. From the surface to
850mb, low pressure is dominant, allowing for the strong southerly
gradient over the cwa with high pressure east. This moist airmass,
despite the cloud cover, is allowing for dewpts to reach into the
upper 40s to mid 50s but is most evident along/west of Kansas
Highway 25. PW values are around an inch as a result, SBCape ranging
from 1000j/kg east to around 2500j/kg in northeast Colorado.
Activity is already starting to pop up in central Colorado along the
850/surface trough axis, and will begin to trudge slowly eastward
into the cwa around 00z Saturday. With best instability west, SPC
has continued risk areas from this morning with basically a Slight
Risk in Colorado, tapering to a Marginal Risk east to Highway 25.
Damaging wind/large hail are the main threats at this time. Looking
for activity to persist into the evening hours before tapering from
west to east as the system moves off the Rockies. The only other
issue to begin to monitor will be the locally heavy rainfall
potential.
Going into Saturday, models carry an upper ridge behind the system
moving into the Plains region. The surface front does stall over
central/western KS/NE, putting the focus for another round of storms
for the afternoon and evening hours. The upper ridge building into
the area will allow for a warmer day compared to today. Drier air
behind the front will keep precip potential east of the Colorado
border, with dewpts again mainly in the 50s. The moist airmass will
allow storms to form with the potential for strong to severe cells.
SPC has areas east of Highway 27 under a Marginal Risk as a result.
This round of storms will again taper during the evening hrs.
On Sunday, models have another surface trough setting up along
eastern Colorado, with a low forming on the southern end that shifts
into the TX/OK panhandles by the evening hrs. A 500 mb trough does
move off the Rockies between 18z-00z, triggering more storms. Ample
qpf is present and with more of a southeasterly flow from sfc to 850
mb, an upslope component and dewpts higher in the mid 50s to lower
60s storms could be strong to severe. SPC has a Marginal Risk at
this time covering most areas to the Colorado border. Any
precipitation will taper from west to east before tapering off.
For temps, highs for the upcoming weekend will have 80s for both
days. Saturday will be the warmest as clouds/precip on Sunday could
inhibit some areas. Lows tonight on into this weekend will range in
the 50s, but could be impacted by clouds/precip, especially on
Sunday.
.LONG TERM...(Monday through Friday)
Issued at 310 PM MDT Fri Jun 3 2022
An active and wet long term period continues.
The upper level pattern continues to have a mainly zonal or upper
level northwest flow across the region through the extended
period. Several upper level disturbances move through the extended
period. This will allow several periods of precipitation across
the region. An upper level trough moves through late Tuesday into
next Wednesday.
At the surface on Monday a surface low pressure is across
southeast MT with a stationary boundary across se MT southeast to
eastern WY/eastern CO. On Monday a surface cold front is across
MI southwest to central MO and southwest to southern Kansas. By
Tuesday the cold front is currently projected to be across the OH
valley southwest to southern Oklahoma and into TX panhandle region.
A surface low pressure is projected to be across southwest
Nebraska with a stationary boundary across southwest Nebraska and
into eastern CO/western KS. By Wednesday surface High pressure
was building into the Mountain West and into the Central Plains by
Thursday. By Friday another surface low is projected to develop
across eastern CO/western KS region with a warm front across south
central KS.
Afternoon High Temperatures are currently projected to be in the
80s on Monday. By Tuesday and Wednesday afternoon high
temperatures decrease to mainly in the 70s. By Thursday and Friday
they warm back up in the upper 70s to middle 80s. Overnight lower
temperatures will range from the upper 40s to upper 50s.
Concerned about the extended forecast with precipitation amounts
as we could quickly go from drier conditions to worried about
some flooding potential over the next week. Currently the Tri-
State Region just misses the excessive rainfall forecast by
Weather Prediction Center that ends Monday morning. Expecting
several periods of showers and storms in the extended. In addition
to the rainfall concerns also concerned about severe weather
potential during the extended.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 459 PM MDT Fri Jun 3 2022
For KGLD, mainly VFR conditions through the forecast period.
There will be VCTS from 01z-06z Saturday that may reduce
conditions, but no storms currently at time of forecast. Winds,
south-southwest 10-20kts through 19z Saturday, then southeast
around 10kts. By 20z, becoming east.
For KMCK, mainly VFR conditions through the forecast period.
There will be VCTS from 01z-09z Saturday that may reduce
conditions, but no storms currently at time of forecast. Winds,
south-southeast around 15-25kts through 08z Saturday, then 10kts.
By 20z, east-southeast around 10kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...JN
SHORT TERM...JN
LONG TERM...EH
AVIATION...JN
Hazardous weather outlook, Jun 3, 3:23 PM MST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
423 PM MDT Fri Jun 3 2022
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-042230-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
423 PM MDT Fri Jun 3 2022 /523 PM CDT Fri Jun 3 2022/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY...
Severe Thunderstorm Watch #305 is in effect until 10pm MDT/11pm CDT
for the following counties in Kansas: Cheyenne, Sherman, Wallace,
Greeley, Logan and Wichita. The primary hazards will be wind gusts
to 60 mph and hail to the size of quarters.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...
There is a Marginal Risk of severe thunderstorms along and east of a
line from Abarr, Colorado to Tribune, Kansas. Strong to potentially
severe thunderstorms are anticipated to move into the risk area from
4 PM MDT (5 PM CDT) through 11 PM MDT (midnight CDT). The primary
hazards appear to be wind gusts to 60 mph and hail to the size of
quarters.
There is a Marginal Risk of severe thunderstorms along and east of a
line from Wray to Arapahoe, Colorado to Tribune, Kansas Sunday
afternoon and evening. The primary hazards appear to be wind gusts
to 60 mph and hail to the size of quarters.
Daily chances for showers and thunderstorms exists Monday through
Thursday. The threat for heavy rainfall exists Monday afternoon and
night then again on Tuesday afternoon and night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required may be required. Any wind or hail
reports would be greatly appreciated. Please do so safely.
In the hours before
Local storm report, Jun 3, 3:32 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
432 PM MDT FRI JUN 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 3 SSW VERNON 39.89N 102.30W
06/03/2022 M0.25 INCH YUMA CO TRAINED SPOTTER
SPOTTER WAS TRAVELING SOUTH INTO STORM. THEY
WERE ON THE VERY NORTHERN EDGE WHEN REPORT
GIVEN.
&&Local storm report, Jun 3, 4:05 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
505 PM MDT FRI JUN 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 5 ESE WILD HORSE 38.78N 102.92W
06/03/2022 E0.25 INCH CHEYENNE CO TRAINED SPOTTER
REPORTED PEA SIZED HAIL. WINDS BECAME CALM
AS THE STORMS MOVED THROUGH.
&&
KAKEvent by event
7 hail, 5 thunderstorm wind, 3 tornado. Local standard time, as filed.
Hail, Cheyenne
- When
- June 3, 4:12 PM MST
- Where
- Cheyenne County, Kit Carson
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.770, -102.780
Law enforcement reported heavy rainfall and hail up to a penny in size in the town of Kit Carson.
Hail, Cheyenne
- When
- June 3, 4:33 PM MST
- Where
- Cheyenne County, 5.53 mi S of Kit Carson
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.690, -102.780
Dispatch relayed a report of heavy rain with hail up to a quarter in size around mile marker 129 on Highway 287.
Hail, Kit Carson
- When
- June 3, 4:41 PM MST
- Where
- Kit Carson County, 5.53 mi NNE of Bethune
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.300, -102.420
Spotter reported heavy rainfall and hail up to a nickel in size at location.
Hail, Kit Carson
- When
- June 3, 4:49 PM MST
- Where
- Kit Carson County, 5.29 mi NNE of Bethune
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 39.300, -102.430
Report received via social media of hail up to a penny in size at location.
Hail, Kit Carson
- When
- June 3, 4:53 PM MST
- Where
- Kit Carson County, 6.82 mi NW of Burlington Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.390, -102.370
Spotter reported hail ranging between peas to quarters in size at location.
Thunderstorm Wind, Cheyenne
- When
- June 3, 5:25 PM MST
- Where
- Cheyenne County, 6.99 mi S of Cheyenne Wells
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Law Enforcement
- Coordinates
- 38.720, -102.330
Dispatch relayed a report of near zero visibility due to rain with thunderstorm wind gusts at an estimated 60 to 70 mph at location.
Hail, Yuma
- When
- June 3, 5:30 PM MST
- Where
- Yuma County, 9.06 mi W of Alvin
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 40.290, -102.250
Report received via social media of accumulating hail ranging from peas to pennies in size at location. Time is estimated with radar imagery.
Hail, Yuma
- When
- June 3, 5:37 PM MST
- Where
- Yuma County, 6.48 mi WSW of Vernon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.895, -102.393
Spotter reported hail ranging from a pea to a quarter in size falling at location.
Thunderstorm Wind, Yuma
- When
- June 3, 5:37 PM MST
- Where
- Yuma County, 6.48 mi WSW of Vernon
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.895, -102.393
Spotter reported a measured 60 mph thunderstorm wind gust on personal weather station at location.
Tornado, Yuma
- When
- June 3, 5:58 PM MST to 6:06 PM MST
- Where
- Yuma County, 9.87 mi SSE of Schramm to 8.44 mi WNW of Vernon
- Rating
- EFU
- Path length
- 3.64 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 39.970, -102.502
Report of a tornado being spotted at roughly 6:58 pm MDT, which lasted around 8 minutes. Visible ground circulation beneath a funnel. Estimated precise locations with radar.
Tornado, Yuma
- When
- June 3, 6:11 PM MST to 6:15 PM MST
- Where
- Yuma County, 3.92 mi WNW of Wray Bowman Arpt to 1.86 mi NW of Wray Bowman Arpt
- Rating
- EFU
- Path length
- 2.34 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 39.992, -102.353
Chase reported a tornado southwest of Wray, Colorado. Several videos showing a funnel as well as a debris swirl on the ground. Chaser was driving east on County Road 33, looking south. Exact location determined by radar.
Thunderstorm Wind, Yuma
- When
- June 3, 6:17 PM MST
- Where
- Yuma County, 0.69 mi N of Wray Bowman Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.990, -102.280
Mesonet station recorded a 58 mph thunderstorm wind gust at location.
Thunderstorm Wind, Yuma
- When
- June 3, 6:34 PM MST
- Where
- Yuma County, 4.06 mi NNE of Idalia
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.750, -102.260
Mesonet station recorded a 65 mph thunderstorm wind gust at location.
Tornado, Yuma
- When
- June 3, 6:40 PM MST to 6:41 PM MST
- Where
- Yuma County, 2.98 mi W of Bonny Lake to 2.48 mi W of Bonny Lake
- Rating
- EFU
- Path length
- 0.65 mi
- Path width
- 50 yd
- Reported by
- Broadcast Media
- Coordinates
- 39.622, -102.256
Landspout observed looking south from the intersection of US-36 and US-385. Media personnel estimated it was roughly 2-3 miles south of report location along County Road EE. Pictures received. Estimated more precise locations with radar.
Thunderstorm Wind, Yuma
- When
- June 3, 6:44 PM MST
- Where
- Yuma County, 3.83 mi NE of Idalia
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.740, -102.250
A Mesonet station recorded a 79 mph thunderstorm wind gust at location.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Florida, June 3 to 4, 2022$70,000 · 4 events
- Hail and Damaging Winds in South Carolina, June 3, 2022$55,000 · 1 in hail · 8 events
- Flash Flood and Hail in Texas, June 3, 2022$40,000 · 1 in hail · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 3 to 4, 202251 kt wind · 14 events
- Hail and Damaging Winds in South Carolina, June 3, 2022$500 · 1 in hail · 10 events
- Hail and Damaging Winds in South Carolina, June 3, 2022$20 · 1.75 in hail · 9 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 3 to 4, 20227 events
- Tornadoes and Hail in Colorado, June 3, 2022$5,000 · EF0 · 6 events
- Hail and Damaging Winds in North Carolina, June 3, 20221.5 in hail · 5 events
- Hail and Damaging Wind in New Mexico, June 3, 20221.75 in hail · 4 events
- Hail and Damaging Wind in New Mexico, June 3, 20222 in hail · 4 events
- Hail in Nebraska, June 3, 20221.5 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037856, 1037855, 1037857, 1037858, 1037859, 1037848, 1037860, 1038065, 1038066, 1038113, 1038112, 1038067, 1038068, 1038114, 1037841.